Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 46, NWS Huntsville, AL

May 1, 2009Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at May 1, 2009, 3:59 PM CDT for Lauderdale County, Alabama. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2009, 3:59 PM CDT (20:59 UTC)
Expired
May 1, 2009, 4:30 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 3:59 PM CDTTSTM WND DMG5 N Killen, ALTREES KNOCKED DOWN ALONG COUNTY ROAD 364 NEAR GREEN HILL.
May 1, 3:59 PM CDTTSTM WND DMGGreen Hill, ALTREES KNOCKED DOWN ALONG COUNTY ROAD 364 NEAR GREEN HILL.
May 1, 4:06 PM CDTHAIL 0.88Green Hill, AL
May 1, 4:11 PM CDTHAIL 1Green Hill, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:23 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 012059
TORHUN
ALC077-012130-
/O.NEW.KHUN.TO.W.0046.090501T2059Z-090501T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
359 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 430 PM CDT

* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CENTER
  STAR...OR ABOUT 12 MILES EAST OF UNDERWOOD-PETERSVILLE...MOVING
  EAST AT 25 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  CENTER STAR.
  KINGTOWN.
  ELGIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3499 8732 3481 8739 3479 8743 3483 8751
      3482 8755 3481 8758 3485 8771 3499 8763
TIME...MOT...LOC 2059Z 284DEG 20KT 3490 8748

$$
COYNE
2 follow-up statements
000 
WWUS54 KHUN 012113
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
413 PM CDT FRI MAY 1 2009

ALC077-012130-
/O.CON.KHUN.TO.W.0046.000000T0000Z-090501T2130Z/
LAUDERDALE AL-
413 PM CDT FRI MAY 1 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR EASTERN
LAUDERDALE COUNTY...

AT 412 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 
NEAR ELGIN...MOVING EAST AT 20 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE 
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3499 8732 3481 8739 3479 8743 3483 8751
      3482 8755 3481 8758 3485 8771 3499 8763
TIME...MOT...LOC 2112Z 287DEG 18KT 3488 8740

$$

COYNE
000 
WWUS54 KHUN 012123
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT FRI MAY 1 2009

ALC077-012132-
/O.EXP.KHUN.TO.W.0046.000000T0000Z-090501T2130Z/
LAUDERDALE AL-
423 PM CDT FRI MAY 1 2009

...THE TORNADO WARNING FOR EASTERN LAUDERDALE COUNTY EXPIRES AT 430
PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM 
THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3499 8732 3481 8739 3479 8743 3483 8751
      3482 8755 3481 8758 3485 8771 3499 8763
TIME...MOT...LOC 2122Z 287DEG 18KT 3486 8734

$$

COYNE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 1, 2:48 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 1, 2:48 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
248 PM CDT FRI MAY 1 2009

.MESOSCALE UPDATE...FOR THREAT OF SEVERE THUNDERSTORMS.

FRONTAL BOUNDARY EXTENDS FROM CENTRAL OHIO SOUTHWESTWARD THROUGH
SOUTHEASTERN OKLAHOMA. NEW MCS HAS DEVELOPED IN CENTRAL TENNESSEE
AHEAD OF THIS FRONT AND IS PUSHING EAST. SOME STORMS HAVE
DEVELOPED SOUTHWEST OF THIS ORGANIZED AREA OF CONVECTION INTO
NORTHWESTERN ALABAMA. THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE
DUE TO DAYTIME HEATING...ESPECIALLY WEST OF INTERSTATE 65.

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN AND
AHEAD OF THIS CONVECTIVE COMPLEX THROUGH 7 PM. THEREFORE...A
SEVERE THUNDERSTORM WATCH IS BEING ISSUED FOR ENTIRE FORECAST AREA
UNTIL 7 PM. MAIN THREATS WITH ANY SEVERE STORMS WILL BE WIND GUSTS
OVER 60 MPH AND LARGE HAIL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, May 1, 2:44 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT FRI MAY 1 2009

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
244 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE
TENNESSEE VALLEY AREA THROUGH THE EVENING HOURS. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS TO 60
MPH AND LARGE HAIL. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS ARE
ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. THE THUNDERSTORM
THREAT IS EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD...WITH THE
BETTER CHANCES LOCATED OVER SOUTHERN TENNESSEE. SOME STORMS MAY BE
STRONG IN NATURE WITH THE POTENTIAL FOR GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL. IN ADDITION...A FEW THUNDERSTORMS MAY
APPROACH SEVERE THRESHOLDS EARLY NEXT WEEK AS AN EASTWARD MOVING
COLD FRONT INTERACTS WITH PASSING UPPER LEVEL DISTURBANCES. THE
PRIMARY THREAT WITH ANY SEVERE STORMS THAT DEVELOP LOOKS TO BE
DAMAGING WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED THIS AFTERNOON AND EVENING.

AK/CA/DL

In the hours before

Special weather statement, May 1, 3:12 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT FRI MAY 1 2009

ALZ005-006-TNZ076-096-012035-
LIMESTONE-LINCOLN-MADISON-MOORE-
312 PM CDT FRI MAY 1 2009

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTHERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE...

A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS EXTENDS FROM
SOUTHWEST LAWRENCE TO EASTERN MARSHALL COUNTY...IN SOUTHERN MIDDLE
TENNESSEE. THIS LINE OF STORMS IS MOVING EAST-SOUTHEAST AT AROUND
30 MPH AND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...LARGE HAIL
AND DAMAGING WINDS. THE STORMS WILL BEGIN TO IMPACT NORTHERN
LIMESTONE...MADISON AND LINCOLN COUNTY BETWEEN 3:30 PM AND 4:30 PM.

RESIDENTS SHOULD TAKE THE NECESSARY PRECAUTIONS NOW TO PREPARE FOR
SEVERE WEATHER...AND STAY TUNED FOR ANY FORTHCOMING WARNINGS.

NADLER
Special weather statement, May 1, 3:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI MAY 1 2009

ALZ001-012115-
LAUDERDALE-
330 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM
CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ZIP CITY...OR 5 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

COYNE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:03 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale42 min
May 1, 4:45 AM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone30 min
May 1, 11:47 AM CDTAreal Flood WarningHUNMadison6 hr
May 1, 2:47 PM CDTSevere Thunderstorm WarningHUNLauderdale43 min
May 1, 3:42 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone48 min
May 1, 4:11 PM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more8 hr
May 1, 4:13 PM CDTSevere Thunderstorm WarningHUNLauderdale32 min
May 1, 4:18 PM CDTSevere Thunderstorm WarningHUNJackson, Madison42 min
May 1, 4:20 PM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone40 min
May 1, 4:40 PM CDTTornado WarningHUNLauderdale, Lawrence, Limestone17 min
May 1, 4:42 PM CDTSevere Thunderstorm WarningHUNMadison48 min
May 1, 4:53 PM CDTFlash Flood WarningHUNColbert, Lauderdale, Lawrence, Limestone, Morgan6 hr
May 1, 4:58 PM CDTSevere Thunderstorm WarningHUNJackson, Madison32 min
May 1, 5:18 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall42 min
May 1, 5:31 PM CDTFlash Flood WarningHUNJackson, Madison, Marshall, Morgan6 hr
May 1, 5:35 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan40 min
May 1, 5:45 PM CDTTornado WarningHUNJackson15 min
May 1, 5:57 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson48 min
May 1, 6:15 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall, Morgan45 min
May 1, 6:23 PM CDTFlash Flood WarningHUNCullman, DeKalb, Jackson, Marshall, Morgan6 hr

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.